How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
659881
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

Our almost 5 year old son was put on Zantac 2x a day two ...

Resolved Question:

Our almost 5 year old son was put on Zantac 2x a day two weeks ago. While he is an anxious kid, and we are starting to see a therapist for that, he's never been overtly sad or depressed -- but suddenly, the last week and half or so, he has been VERY sad, cries easily and will say things like "There's nothing you can do to help". I know Zantac has a rare sided effect of effecting mood/depression, but I don't want to be an alarmist, since it IS rare. What are the chances this could be the problem? It's so sudden and uncommong for him.
Submitted: 9 years ago.
Category: Health
Expert:  Pauline replied 9 years ago.

It is a very rare side effect, and I would want to look for other possible causes before diagnosing depression in a child as young as 4 or 5.

It is important to find out what is affecting him, whether he is in physical pain or whether all these visits to the doctors is causing him to feel under pressure. Also whether he is worried about any changes to school or friends moving away for the summer.

It would be interesting to see how he responds to things which he normally enjoy or is a 'treat'. If he is responding as normal to new adventures then it is unlikely to be the medication. Also is there any change to his appetite?

Why was he put on the Zantac in the first place?

What dose is he taking?
Customer: replied 9 years ago.
He is taking 3.5 ml 2x a day. Put on it because he had terrible stomach aches all the time. While anxiety certainly contributes, he has all the classic symptoms of irritable bowel, so we are treated for excess acid as well. It has decreased his stomach complaints so seems to be working.
As for environmental stuff -- there has been nothing major except of course a launch to a therapist for general and separations anxiety. That could certainly be weighing on him as far as nerves.
He is also very verbal for his age, so it can be disconcerting when, reacting to upset, he doesn't just have a tantrum. He will say he is lonely, wishes he had a brother or sister, etc etc. It could certainly just be a build up of things that have been on his mind.
Since he does still enjoy things he loves doing (isn't pushing those away, or refusing to play) I assume, by your response, I shouldn't jump to the depressed or mood-changing side-effect.
Expert:  Pauline replied 9 years ago.

Obviously diagnosing depression in a child is a highly skilled task however normally we would expect to see disinterest in normal fun activities, changes to sleep pattern and sleep behavior as well as reduced appetite and mood changes.

I would quietly keep an eye on his behavior over the next few days and then schedule an appointment with his doctor for a review and discuss all the changes that you have seen.If you still have concerns then it would be worth discussing whether he should stay on the Zantac.

 

 

Pauline and 4 other Health Specialists are ready to help you

Related Health Questions